Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Asymptotic solutions for unsteady flow in cascades


Author: Oddvar O. Bendiksen
Journal: Quart. Appl. Math. 44 (1986), 493-509
DOI: https://doi.org/10.1090/qam/99616
MathSciNet review: QAM99616
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: Asymptotic methods are presented for obtaining approximate solutions to unsteady flows in oscillating cascades. The formulation is in the framework of linearized potential flow, and the problems considered include low-frequency and low-solidity expansions for subsonic and supersonic cascades. For the supersonic cascade, simple formulas are obtained for the unsteady lift and moment, valid to first order in a frequency parameter. It is shown that terms of successive orders can be obtained by solving a sequence of quasi-static problems, with the effective upwash at each step modified by the lower-order solutions. The approach is in the spirit of matched asymptotic expansions, and different expansions based on different limit processes are sought for the subresonant and superresonant regions. For cascades in subsonic axial flow, the acoustic resonance phenomenon leads to a nonuniformity with respect to the interblade phase angle. The location of the singularity can be moved by suitably redefining the limit process, permitting uniformly valid expansions to be obtained separately for the subresonant and superresonant regions. Numerical comparisons with the full unsteady solution indicate that the present approximations are remarkably accurate in the range of reduced frequencies of interest in aeroelastic analyses.


References [Enhancements On Off] (What's this?)

  • [1] M. Kurosaka, On the unsteady cascade with a subsonic leading edge--an exact first order theory: Parts 1 and 2, ASME J. Eng. Power 96, 13-31 (Jan. 1974)
  • [2] T. Nagashima and D. S. Whitehead, Linearized supersonic unsteady flow in cascades, Great Britain Aeronautical Research Council R & M 3811 (1978)
  • [3] J. A. Strada, W. R. Chadwick and M. F. Platzer, Aeroelastic stability analysis of supersonic cascades, ASME Paper 78-GT-151 (1978)
  • [4] O. O. Bendiksen and P. Friedmann, Coupled bending-torsion flutter in cascades with applications to fan and compressor blades, UCLA Rept. ENG-8072, Mechanics and Structures Dept. (1980)
  • [5] O. O. Bendiksen, A uniformly valid asymptotic solution for unsteady subresonant flow through supersonic cascades, AIAA J. 22 (1984), no. 1, 154–157. MR 729001, https://doi.org/10.2514/3.8360
  • [6] F. Lane and M. Friedman, Theoretical investigation of subsonic oscillatory blade-row aerodynamics, NACA TN-4136 (1958)
  • [7] D. S. Whitehead, Vibration and sound generation in a cascade of flat plates in subsonic flow, Great Britain A. R. C. R & M 3685 (1970)
  • [8] O. O. Bendiksen and P. Friedmann, Bending-torsion flutter in supersonic cascades, AIAA J. 19, 774-781 (June 1981)
  • [9] Ian N. Sneddon, Mixed boundary value problems in potential theory, North-Holland Publishing Co., Amsterdam; Interscience Publishers John Wiley & Sons, Inc., New York, 1966. MR 0216018
  • [10] J. Kevorkian and Julian D. Cole, Perturbation methods in applied mathematics, Applied Mathematical Sciences, vol. 34, Springer-Verlag, New York-Berlin, 1981. MR 608029
  • [11] J. M. R. Graham and I. Kullar, Small perturbation expansions in unsteady aerofoil theory, J. Fluid Mech. 83, 209-224 (1977)
  • [12] O. O. Bendiksen, Low-frequency expansions for unsteady flow in a supersonic cascade, MAE Report, Princeton University (1984)


Additional Information

DOI: https://doi.org/10.1090/qam/99616
Article copyright: © Copyright 1986 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website